Iowa, 2019Flooding in Iowa, May 17 to 27, 2019
May 17 to 27, 2019 · NWS DMX · 3 events in 2 counties and zones
Heavy rain during the middle of May and increased outflows from Lake Red Rock allowed the Des Moines River at Eddyville and Ottumwa to go into flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain during the middle of May and increased outflows from Lake Red Rock allowed the Des Moines River at Eddyville and Ottumwa to go into flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 11:42 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, May 17, 11:42 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1242 PM CDT Fri May 17 2019
.SHORT TERM.../Today through Tonight/
Issued at 314 AM CDT Fri May 17 2019
Confidence: Medium
Few surprises early today. Convection fired Thursday evening along
the boundary and has since weakened. Isentropic lift and return
flow aloft over eastern Nebraska and western Iowa continues to fire
new areas of thunderstorms which should eventually congeal into a
cluster of storms this morning over northern Iowa as the warm front
retreats north this afternoon. With the forcing heading north, the
threat for thunderstorms should lessen over the south during the
day. With any sunshine, temperatures will rise into the 80s over the
south and where rain/thunder continues in the north; temperatures
will remain cooler in the 60s to 70s. By tonight the front will
remain far enough north that most of the forcing will be confined
along the warm front and areas north into Minnesota. There will be a
marginal threat for some strong to severe storms over the region
later today and tonight. In the far northwest, some of the stronger
to severe storms expected in Nebraska and South Dakota may move into
far northwest areas overnight where a slight risk for severe weather
remains. Much of the rest of the area will be rain free tonight;
especially south and east. Lows tonight will be in the 50s in the
northeast to the mid 60s in the southwest. There is reasonable
consensus for Saturday as a stronger upper level speed max approaches
the area Saturday afternoon and evening. This will spin up and
intensify an area of low pressure moving northeast from Oklahoma
into Iowa by 12z Sunday. Showers and stronger thunderstorms are
likely again mid to late Saturday afternoon and evening with another
chance of locally heavy rainfall as well. Currently a slight risk
for severe storms continues on Saturday over most of the forecast
area and this seems reasonable with perhaps a slightly better chance
for stronger storms over the southeast half of the area. Highs
Saturday will be in the 70s to lower 80s by afternoon with rain
chances increasing to likely/categorical late afternoon and into
the evening. Rainfall amounts from tonight through Saturday night
may add another 1 to 2 inches from north to south. At this time,
headlines for heavy rain are not being issued but will be monitoring
today and tonight for any areas, if any, that might be more
susceptible to flooding concerns.
.LONG TERM.../Saturday through Thursday/
Issued at 314 AM CDT Fri May 17 2019
Saturday night models vary on the details but the upper trough will
be lifting through the region with the trough axis somewhere over
central/eastern Iowa by 12Z Sunday. The NAM is the slowest of the
models but it is an outlier in keeping the upper trough axis still
west of the state. The placement of the surface low and frontal
boundary is a bit more problematic. The NAM, and Euro have the low
over northeast Iowa by 12Z with the GFS considerably further
southwest with this, resulting in more widespread precip over the
forecast area versus just over eastern Iowa.
By Sunday afternoon however all models have the precip to the east
of the state. A second shortwave drops through the Northern Plains
and northern portions of the Upper Midwest but for the most part,
precip with this feature will be light and mainly north of the
state.
Ridging builds into the region through 00Z Tuesday so dry but
seasonally cool temps are forecast through the period. Highs north
will only be in the 50s with 65 to 70 south.
the pattern becomes more active again for Tuesday into Wednesday as
a similar upper trough digs out of the southwest U.S., across the
Rockies then lifts across the Upper Midwest becoming negatively
tilted and developing a closed low. A very powerful surface low
will lift out of the Plains northeastward into the Upper Midwest.
The models today are all much further north with this low and in
much better agreement, though not in complete agreement. Much of
Iowa is now in the warm sector and action zone. Expect numerous
periods of storms and severe weather from late Monday night through
Tuesday night with the brunt of the storms coming Tuesday afternoon
through just past midnight. It is too far out to define severe
threats but Tuesday will be a busy day. We get to do it all again
to some degree late in the forecast period but forecast models are
in poor agreement with timing and placement of the next upper trough
and surface low. We have PoPs running Thursday through next Friday
and while confidence is low and we will not see constant periods of
rain, the model agreement is far too low to try and add detail at
this time. Persistence PoPs is the best way to go for now. At
least we will be warmer and closer to seasonal averages on
temperatures.
&&
.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1239 PM CDT Fri May 17 2019
Generally a mix of MVFR/IFR cigs across the north today and
tonight with periods of VFR south. Scattered showers and isolated
thunderstorms will gradually lift north today. Mainly dry
overnight then renewed thunderstorm chances by late morning over
southern Iowa. East/northeast winds across northern Iowa this
afternoon becoming southeasterly with southeast to south winds in
vicinity of KDSM/KOTM.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...REV
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, May 17, 3:11 AM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
411 AM CDT Fri May 17 2019
IAZ004-180915-
Emmet-
411 AM CDT Fri May 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A River Flood Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.
Periods of thunderstorms are forecast today and tonight. Storms
are not expected to be severe this morning. There is a slight risk
for storms from late afternoon through tonight to be severe with
large hail and damaging wind the threats. Locally heavy rainfall
is also possible with storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periods of thunderstorms are forecast Saturday through Sunday
then again Tuesday through Thursday. There is a slight risk for
severe storms Saturday with large hail and damaging wind the main
threats though an isolated tornado cannot be ruled out. Additional
chances for severe storms will be possible through the
period...especially Tuesday. Details on timing, location and
specific threats will be defined in the coming days. Locally heavy
rainfall will be possible with storms.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed periodically during the period.
IAZ005>007-016-017-024>028-035>039-046>050-057>062-070>075-
081>086-092>097-180915-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-
Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
411 AM CDT Fri May 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Periods of thunderstorms are forecast today and tonight. Storms
are not expected to be severe this morning. There is a marginal
risk for storms from late afternoon through tonight to be severe
with large hail and strong wind the threats. Locally heavy
rainfall will be possible with storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periods of thunderstorms are forecast Saturday through Sunday
then again Tuesday through Thursday. There is a slight risk for
severe storms Saturday with large hail and damaging wind the main
threats though an isolated tornado cannot be ruled out. Additional
chances for severe storms will be possible through the
period...especially Tuesday. Details on timing, location and
specific threats will be defined in the coming days. Locally heavy
rainfall will be possible with storms.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed periodically during the period.
IAZ015-023-033-034-044-045-180915-
Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-
411 AM CDT Fri May 17 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Periods of thunderstorms are forecast today and tonight. Storms
are not expected to be severe this morning. There is a slight risk
for storms from late afternoon through tonight to be severe with
large hail and damaging wind the threats. Locally heavy
rainfall will be possible with storms.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periods of thunderstorms are forecast Saturday through Sunday
then again Tuesday through Thursday. There is a slight risk for
severe storms Saturday with large hail and damaging wind the main
threats though an isolated tornado cannot be ruled out. Additional
chances for severe storms will be possible through the
period...especially Tuesday. Details on timing, location and
specific threats will be defined in the coming days. Locally heavy
rainfall will be possible with storms.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed periodically during the period.
FAB
In the hours before
Local storm report, May 17, 8:44 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HEAVY RAIN 1 E URBANDALE 41.64N 93.72W
05/17/2019 E2.75 INCH POLK IA TRAINED SPOTTER
OVER THE PAST 24 HOURS.
&&
AKLocal storm report, May 17, 9:14 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1014 AM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 ENE INDIANOLA 41.37N 93.55W
05/17/2019 E3.22 INCH WARREN IA CO-OP OBSERVER
24 HOUR TOTAL.
&&
AKLocal storm report, May 17, 9:15 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1015 AM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM HEAVY RAIN 3 SE WAUKEE 41.58N 93.82W
05/17/2019 E2.38 INCH DALLAS IA TRAINED SPOTTER
0700 THURS 0900 FRI.
0540 AM HEAVY RAIN 1 SE LAMBS GROVE 41.69N 93.07W
05/17/2019 E2.25 INCH JASPER IA TRAINED SPOTTER
RAINFALL SINCE 2030 THURSDAY NIGHT.
0849 PM HAIL 1 E LAMBS GROVE 41.70N 93.07W
05/16/2019 E1.25 INCH JASPER IA TRAINED SPOTTER
VIA SOCIAL MEDIA REPORT.
0700 AM HEAVY RAIN 6 NNE OSKALOOSA 41.37N 92.60W
05/17/2019 E2.03 INCH MAHASKA IA COCORAHS
24 HOUR TOTAL.
0700 AM HEAVY RAIN 6 SSE NEW SHARON 41.39N 92.60W
05/17/2019 E2.20 INCH MAHASKA IA COCORAHS
24 HOUR TOTAL.
0803 PM HAIL MELBOURNE 41.94N 93.10W
05/16/2019 E1.00 INCH MARSHALL IA PUBLIC
VIA SOCIAL MEDIA REPORT.
0746 PM HAIL 1 SW MARSHALLTOWN 42.03N 92.92W
05/16/2019 E1.00 INCH MARSHALL IA TRAINED SPOTTER
PEA, NICKELS, AND A FEW QUARTERS VIA SOCIAL
MEDIA.
0944 AM HEAVY RAIN 1 E URBANDALE 41.64N 93.72W
05/17/2019 E2.75 INCH POLK IA TRAINED SPOTTER
OVER THE PAST 24 HOURS.
0700 AM HEAVY RAIN 2 NNE WINDSOR HEIGHTS 41.63N 93.69W
05/17/2019 E2.26 INCH POLK IA COCORAHS
0700 THURS 0700 FRI.
0700 AM HEAVY RAIN 3 S SAYLORVILLE 41.64N 93.62W
05/17/2019 E2.00 INCH POLK IA COCORAHS
24 HOUR TOTAL.
0930 PM HAIL 4 ENE WINDSOR HEIGHTS 41.63N 93.65W
05/16/2019 E1.00 INCH POLK IA PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL VIA
SOCIAL MEDIA WITH PICTURE.
0900 PM HAIL 3 E URBANDALE 41.64N 93.69W
05/16/2019 E1.25 INCH POLK IA PUBLIC
PUBLIC REPORTED HALF DOLLAR SIZED HAIL.
REPORT VIA SOCIAL MEDIA WITH PICTURES.
0850 PM HAIL 4 NE WINDSOR HEIGHTS 41.64N 93.66W
05/16/2019 E1.00 INCH POLK IA PUBLIC
PICTURE VIA SOCIAL MEDIA.
0735 PM HAIL 2 NE WINDSOR HEIGHTS 41.63N 93.68W
05/16/2019 E1.00 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA REPORT.
0800 AM HEAVY RAIN 1 ENE INDIANOLA 41.37N 93.55W
05/17/2019 E3.22 INCH WARREN IA CO-OP OBSERVER
24 HOUR TOTAL.
0700 AM HEAVY RAIN 1 SW INDIANOLA 41.35N 93.58W
05/17/2019 E2.80 INCH WARREN IA TRAINED SPOTTER
BETWEEN 2300 THURS AND 0700 FRI.
&&Local storm report, May 17, 9:19 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 AM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 1 N WAUKEE 41.62N 93.86W
05/17/2019 E3.10 INCH DALLAS IA TRAINED SPOTTER
&&
AKLocal storm report, May 17, 9:39 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 2 E WAUKEE 41.61N 93.82W
05/17/2019 E2.95 INCH DALLAS IA BROADCAST MEDIA
WHO-TV REPORTS.
&&
AKLocal storm report, May 17, 9:57 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 AM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HEAVY RAIN 1 ESE ALTOONA 41.65N 93.46W
05/17/2019 E3.07 INCH POLK IA AMATEUR RADIO
SINCE 1800 THURS.
&&
AKFlood, Wapello
- When
- May 17, 12:45 PM CST to 11:30 PM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Planned Dam Release
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River at Ottumwa crested at 12.1 feet on 18 May 2019 at 00:50 UTC. While heavy rain did fall at times during the period, the majority of the reason the river is in flood was due to increased releases from Lake Red Rock.
Flood, Wapello
- When
- May 18, 8:10 PM CST to May 19, 3:30 PM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Planned Dam Release
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River at Ottumwa crested at 13.53 feet on 19 May 2019 at 12:10 UTC. While heavy rain did fall at times during the period, the majority of the reason the river is in flood was due to increased releases from Lake Red Rock.
Flood, Mahaska
- When
- May 21, 9:45 PM CST to May 27, 8:45 AM CST
- Where
- Mahaska County, 3.12 mi W of Chillicothe to 13.38 mi NNE of Chillicothe
- Cause
- Planned Dam Release
- Reported by
- Official NWS Observations
- Coordinates
- 41.080, -92.580
The Des Moines River at Eddyville crested at 63.1 feet on 27 May 2019 at 08:15 UTC. While heavy rain did fall at times during the period, the majority of the reason the river is in flood was due to increased releases from Lake Red Rock.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 17, 2019$500,000 · EF3 · 17 events
- Flooding and Lakeshore Flood in New York, May 17 to 31, 2019$17 million · 14 events
- Tornadoes and Hail in Nebraska, May 17, 2019$1.2 million · EF1 · 11 events
- Tornadoes and Hail in Nebraska, May 17, 2019EF2 · 13 events
- Hail and Damaging Winds in Ohio, May 17, 20191 injured · $87,000 · 60 kt wind · 11 events
- Hail and Damaging Winds in West Virginia, May 17, 2019$15,000 · 1.25 in hail · 21 events
- Hail and Damaging Wind in Colorado, May 17, 20192.75 in hail · 15 events
- Tornado and Hail in Texas, May 17, 2019EF0 · 10 events
- Tornado and Flood in Kansas, May 17 to 18, 20191 in hail · 8 events
- Hail in Kansas, May 17, 2019$2,000 · 2.25 in hail · 6 events
- Hail in Nebraska, May 17, 20191.75 in hail · 4 events
- Flash Flooding and Hail in South Dakota, May 17, 20191 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822555, 822558, 822565.